Need some help with Oestrogel

(21 Posts)
Dhcdjsjfkcske Thu 22-Jul-21 09:35:52

Hello - started 2 pumps of oestrogel last Friday. Until yesterday was taking it in morning. Every day I have taken it I hit a wall of exhaustion at 3pm. I tried it last night and this morning I feel hungover/jet lagged and can’t keep my eyes open. These effects are much worse than the symptoms I was trying to treat. I am on the point of giving up - I have an extremely demanding job that I simply cannot do when I am affected like this. I expected an upset stomach or something like that in terms of side effects. There is no possibility this is anything else - I have never felt like this before and it is definitely nothing like my underlying symptoms. Does anyone have experience of this and did it quickly turn a corner? Is the patch better? How do people cope with demanding jobs? Any help, guidance, views would be gratefully received.

OP’s posts: |
MagpiePi Thu 22-Jul-21 09:46:38

Could it be that starting Oestrogel has coincided with a virus or something?
I started HRT about 2 months ago and I think it took about a week to notice any changes, and one of them was sleeping better which was a bonus for me.
The Menopase Matters forum might be able to help but maybe you should talk to your GP?

LizzieSiddal Thu 22-Jul-21 09:48:57

I was going to say similar to the PP, could the heat be affecting you? I’ve felt absolute exhausted this week, like I’m walking I. Treacle and I know it’s the heat. (I’ve been on HRT patches for 3 months, they have changed my life, but this week I feel dreadful.)

Dhcdjsjfkcske Thu 22-Jul-21 09:55:43

Thanks MagpiePi. I have noticed that I feel slightly calmer and am sleeping better and have no hot flashes - I was surprised how quickly I saw those effects - but all at the cost (at least for now) of being completely unable to function - it is like the most awful jet lag. It is definitely related to the Oestrogel - I perk up about an hour after applying it and the crash badly in the afternoon through to early evening (can hardly hold my head up during dinner). Spoke to my specialist meno GP and they just said that it is often a case of feeling worse until you get better, need to persist etc.
Everything I read suggested that eostridial would make me less tired so I am wondering whether I don’t need it (I am just starting peri)

OP’s posts: |
Dhcdjsjfkcske Thu 22-Jul-21 09:59:36

Maybe you are right Lizzie, that is something to think about. Were you tired at all when starting on the patches? I do like the effects I am seeing so far (felt so wired before and never really knew until now) so am keen to find a way though.

OP’s posts: |
LizzieSiddal Thu 22-Jul-21 10:16:38

Yes I was so tired when I stated. I was having very interrupted sleep, due to hot flushes and I just felt exhausted. Within a couple of weeks in the patches I was sleeping without waking, for the first one in about 4 years. My other main issue was joint pain and that has also very much improved.

Give the HRT another week, the temperature is going to drop at the weekend, fingers crossed that it the issue. I work form home and have been stopping around 3.30 as I just can’t function in this heat, I want to go to sleep!

FourteenthDoctor Thu 22-Jul-21 10:20:47

You can split doses - I used 2 in the morning and two in the evening. This helped enormously

Advertisement

DoorMatCat Thu 22-Jul-21 10:35:10

I use it as 2 pumps morning and 2 pumps evening. This is working well for me. Like you I started with less and very quickly went to the max dosage (I'm now 2yrs in).

If I'm ever a bit slapdash with this approach ie missing applications over a few days, then I start to feel a bit rubbish.

Perhaps you need to up the dosage even though it's early days?

Of course patches could be a better solution for you, but I don't have any experience there.

Dhcdjsjfkcske Thu 22-Jul-21 12:16:24

Thanks All. I was wondering whether in fact the dose may be too high - I am 46 with only the start of peri symptoms a few months ago. Has anyone done only one pump a day (I see that the instructions indicate that 2 pumps is a standard dose)?

OP’s posts: |
oneglassandpuzzled Thu 22-Jul-21 12:24:00

What are you taking for progesterone (if you still have a uterus)?

More likely to be that causing the jet lag feeling.

Endofether Thu 22-Jul-21 12:30:23

Hey Op - I’m on my first cycle of one pump and then 12 days of 100mg utrogestan . Regular cycles like yourself still (48) - I can def feel the effect of just one pump, maybe check w go and lower it ?

Endofether Thu 22-Jul-21 12:31:30

Yeah towards the end of my 12 days utrogestan I started feeling more groggy (taking vaginally)’

Haven’t got my period tho even though I stopped the utrogestan on Sunday !

Glintwithpersperation Thu 22-Jul-21 12:33:26

Could you use it at night instead?

Bagelsandbrie Thu 22-Jul-21 12:38:59

Hardly worth just doing one pump a day, that would be an extremely low dose. Most women need at least 2 pumps, the younger you are the more you need - it’s quite normal for women in their 40s to need 4 pumps.

What are you doing for progesterone if you still have your womb / periods? The side effects are more likely to be related to that.

Oestrogen is a form of steroid, it raises cortisol levels (I know all about this as I have Addison’s disease which means I don’t produce cortisol at all and when I’ve taken HRT it falsely elevates my cortisol levels so none of the tests I have for Addison’s are reliable - I have to stop taking HRT for 6 weeks prior to any new tests). Cortisol can cause slumps and highs as essentially the body users it to cope with adrenaline surges. It might just take a while to adjust to it all.

Dhcdjsjfkcske Thu 22-Jul-21 12:46:33

I haven’t started Utrogestan yet and will be taking it vaginally as I extremely sensitive to progesterone. I thought taking it at night might help. I tried 2 pumps last night at 10pm and now at 12.45 the next day I am unable to function, completely floored by exhaustion. Never had this issue before starting Oestrogel, not even once.

OP’s posts: |
Dhcdjsjfkcske Thu 22-Jul-21 12:50:13

I was hoping that maybe if I did one pump earlier say 8pm I might not feel this awful jet lag like exhaustion for the whole morning but given that the dose will be so low I wonder why I am doing it at all.

OP’s posts: |
oneglassandpuzzled Thu 22-Jul-21 12:53:18

Endofether

Yeah towards the end of my 12 days utrogestan I started feeling more groggy (taking vaginally)’

Haven’t got my period tho even though I stopped the utrogestan on Sunday !

If you're only taking one pump of Oestrogel, which is a low dose, and a regular dose of Utrogestan, perhaps there's not enough uterus lining built up to shed? I'm no expert on HRT ratios, though. Others know far more.

Endofether Thu 22-Jul-21 12:56:17

@oneglassandpuzzled hmmmmm god knows because I get regular 28 day cycles usually

I also had Pfizer this month so who knows !!!

tinkywinkyshandbag Sun 25-Jul-21 17:19:30

I've had to drop mine down to one pump too but for different side effects, the most horrendous sore boobs (so painful they were waking me up at night) and bloating. Down to one pump and this has gone away. Energy levels ok too. No night sweats have returned yet but no change to joint pain. Im 53 and pretty sure I'm post menopausal. I'm thinking I might stick with one pump for say a couple of months then try 1.5 and then if ok slowly go to 2. Could you try that OP?

ThatOtherPoster Sun 25-Jul-21 17:24:08

I have more energy on oestrogel than I had before. It’s strange that you felt “wired” before you took it. Does oestrogen affect the thyroid..?

SparklingLime Sun 25-Jul-21 17:39:07

My oestrogel was prescribed as start with one pump per day and increase to two if needed (I’m 40s too). Can’t harm to try one pump for a while and see if you can tolerate that.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in